DOH says allergy warnings common after UK caution on Pfizer's COVID-19 vaccine

Kristine Sabillo, ABS-CBN News

Posted at Dec 11 2020 01:35 PM | Updated as of Dec 11 2020 01:36 PM

Watch more on iWantTFC  Video courtesy of the Department of Health

 

MANILA — Allergic reactions are a common side effect among vaccines or drugs, the Department of Health said Friday.

This, after the United Kingdom issued an allergy warning for the Pfizer-BioNTech COVID-19 vaccine, which it started using for mass vaccinations this week. 

Reports said two people who received the first vaccine to get approval for public use had suffered allergic reactions and had to be treated. Both had a history of allergic reactions.

“Ang lahat ng technology like medicines or vaccines common 'yung side effect na allergies sa mga tao,” Health Undersecretary Maria Rosario Vergeire said during a virtual briefing.

(All technology like medicines or vaccines have a common side effect of allergies.)

She said this is why doctors always ask if a patient is allergic to food or drugs before administering medicine.

“Ang mga gamot at bakuna na ibinibigay sa atin ng doctor, ito ay foreign material. 'Pag pinasok sa ating katawan, it may react differently across different individuals,” she explained.

(Drugs and vaccines are foreign materials. If we introduce them to our bodies, it may react differently across different individuals.)

She said the effect is different from person to person, which is why it is important to have “inclusion and exclusion criteria” for vaccinations.

Vergeire also said that the Pfizer study mentioned that “it would be prudent for them to exclude people who have had allergies in the past to prevent these kinds of allergy.”

The government is currently working on a confidential data agreement with Pfizer for possible negotiations on a clinical trial or supply deal for the Philippines.